ZocdocAnswersDoes synthroid cause you to be allergic to dairy products?

Question

Does synthroid cause you to be allergic to dairy products?

I am a 37 year old mother of three that has developed a goiter. My endocrinologist has put me on Synthroid to reduce the size of my thryroid. Ever since I started taking Synthroid any time I eat any dairy products my throat feels tight and my nose and throat burn and last for a couple of hours.

Answer

Synthroid will definitely not cause an allergy to dairy products, or any other kind of allergy either. It would of course be important to make sure that you are following your thyroid function closely with TSH blood tests. This is because sometimes the dose of Synthroid can be too high, which means you will go from having symptoms of an underactive thyroid gland to an overactive thyroid gland. This can cause strange symptoms, although still unlikely to be related to the tightness in your throat that you are experiencing. I would be worried that you may be developing a food allergy, completely unrelated to your Synthroid. Although it is unusual to develop a new food allergy completely out of the blue at your age, it would be possible to have an allergy that had been present but is now worsening. Sometimes food allergies can be quite serious, and I would advise you to strictly avoid the foods that you think are causing the symptoms and see if they improve. If you at any point develop swelling of the face, tongue or lips, or wheezing or trouble breathing this could be a sign of a life threatening allergy reaction and you should go to the emergency room. In the meantime, talk to your primary care doctor to figure out what is going on.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.